Chemotherapy-induced nausea and vomiting (CINV) refers to sickness and vomiting associated with chemotherapy – a common radiation treatment used to kill cancer cells. It is estimated that around 75% of cancer patients experience nausea and vomiting related to chemotherapy.
CINV can develop in three main forms:
- Acute (occurs less than 24 hours following treatment);
- Delayed (occurs between 1 and 5 days following treatment);
- Anticipatory (where unmanaged nausea and vomiting continues until the next round of treatment);
The condition may also be linked to a number of secondary symptoms, including weight loss and malnutrition, appetite loss, fatigue, and diarrhoea.
Drugs that are commonly associated with CINV include:
- Anthracyclines (e.g. doxorubicin, epirubicin);
- Nitrosourea family (e.g.lomustine, carmustine, stretozotocin);
- Platinum-based chemotherapy (e.g. cisplatin, carboplatin, oxaliplatin).
Treatments for Chemotherapy-Induced Nausea and Vomiting
Extra medications are commonly prescribed by doctors to alleviate CINV, including serotonin receptor antagonists, anti-sickness medications, and Dexamethasone and Aprepitant. Natural remedies, such as ginger, may also be considered.
Medical Cannabis Treatment
While these more conventional remedies are often useful, they are not always effective. Medical cannabis is increasingly being considered as alternative therapy to reduce the symptoms of CINV. In the UK, CINV is one of the few conditions for which the National Institution for Health and Care Excellence (NICE) recommends the use of medical. Our specialist clinicians assess every case carefully to provide relevant and meaningful advice and treatment.